Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

pain dysphyoria

I'm four months 4 months post operative posterior C2-T2. I finally feel I've lost all. Have to move in with Mom. Can't work and can't get disability yet. I feel I can barely do anything no endurance. I go to PT and that's all I can handle. I'm on spangled, doxycycline, valium. I'm bored to death. I can't sleep even with valium. Dr. Wants to put me on fentanyl patch. I would like to get 6 doses a day of doxycycline which is without tylenol and take it 6 times a a day instead of the patch. I also have a metabolic disease that makes me pour out insulin. Makes me very skinny. I think it affects my medication duration, but the oxy 15 milligrams works i just need more often. What's the best suggestions. Thank you for your help.


  • best source for what meds, dosages and strengths they are comfortable providing. No one here is qualified to give you recommendations regarding meds or strengths. What may be helpful for one ,may not be for another. Many surgeons and pm doctors are not going to be comfortable giving you 6 doses per day of any opiate, hence the suggestion for the fentanyl patch, which would provide round the clock pain control, and maintain a steady plasma blood,level, giving better overall pain control. Most surgeons or pm's are going to convert a patient expected to be on pain meds for more than a few weeks or months to a extended release pain medication.
    A metabolic disease such as you describe wouldn't cause issues with the duration of your pain meds, insulin levels have nothing to do with the duration of your medication lasting.
    Four months after a rather large surgery, it sounds like you are where you should be recovery wise. It is a slow process, and it takes time to recover your strength and endurance.

  • SavageSavage United StatesPosts: 5,476
    From my experience, if med no longer effective, doctor will switch you to another med.
    When you say your current med is effective, you only want more......I hear, your med is no longer effective by virtue of you needing more.

    From the beginning my doc explained he would be switching me back and forth from fentanyl patch....and then to OxyContin two times day.....so I do not build up resistance to either. He also has plan B and C which I am grateful for.
    Mine is long term and I need to proceed with knowing it priority not to get resistant to meds. Medications need to be effective as I enter old age, also.

    The fentanyl patch was effective for me and convenient .

    I have to assume your doctor is aware of your condition with too much insulin.....and takes all of that into consideration while prescribing what is best for you.
    Have you told your doc about your sleeplessness?

    Also, you say you're bored. Please check out post called.....the blend....
    Use....search ......on this site, upper right on page.
    It shares many ways of coping with chronic pain.
    Hang in there!
    Spine-Health Moderator
    Please read my medical history at: Medical History

  • My metabolic disorder does affect oral pain meds, but not the patch. I can't take extended release medicine thru digestive track due to removal of part of my intestines which is also the reason for the fentanyl patch which has helped. This has been the least in control I've ever had in all my life. I pray for something to happen on disability for the cervical 7 level fusion. I'm back at 50 living with my mom!!!! Who would have ever thought a hospital CFO would end up in this situation! Poor mr has become my battle cry these days :(

  • Something else to consider. See if you can find a career that you might be able to tolerate . When I came close to not being able to use my hands I started using dictation methods to get through and also considered changing switching to an entirely different career. I'm sure a C2 to T2 fusion is very unpleasant but maybe there is something out there . Fortunately in my case the fusion seems to have worked .
  • I also have a metabolic disorder and it has made my pain management journey a nightmare for me, my neurosurgeon and my PM specialist. In my case, my body takes too long to metabolise meds and so "normal" doses of opiates build up in my system and cause overdose. So far have overdosed on morphine while on PCA pump - dose was considered normal for weight etc and I kept getting in trouble because I wasn't pressing the button. Took a bit for the medical emergency team to figure it out! Have also had serious issues with OxyContin, Endone, Tramadol, Gabapentin, Lyrica ... In the end the only med I have been able to tolerate is Fentanyl but even then, getting the right balance has been a tricky thing - need to get just enough to manage the pain but not enough to let it build up in my system.

    The patches are really good for this because they administer a specified amount per hour. Started off changing the patch every three days but was not working well. Once the patches got to a certain point they appeared to deliver a bit less per hour so PM switched to every 2nd day. This works because I get the dose I need at a constant rate that works with my metabolism. If I feel it building up too much I can stop it by taking the patch off. You can't do that with tablets.

    If your PM wants you to try the patches then follow his advice. The delivery mechanism might just be the answer to your metabolism problems.
  • shouston7sshouston7 SOUTH CAROLINAPosts: 33
    Hey there,
    That surgery is hard in its self without having to deal with the metabolic issues! I had 3 levels c4-5 c5-6 c6-7 done when I was 47 years old and other than my neck issues was in relatively good health and still, it took me at least a year to really get my energy back, the pain levels got better week by week, PT and rest and a little walking, I know it feels like you will never be better, sleep in a reclined position and ice it, ice it and then use moist heat , I hope that some of these things help you,
    I'm am sure your mother is grateful to be able to help you, man if my mom had been living then I would not of hesitated spending time with her. You know Moms are the go to person when children hurt no matter the age ! I have 3 grown children now and when somethings happens, stiches, the accidents or illnesses,they always ask for me and I am very grateful to be there!
    I loved the butrans patches when my lumbar levels started worsening , after a few days I blistered severely and they actually burned my skin and bled, The few days I were them I loved them, they would release the medication evenly throughout the day. Maybe one day they will make a pain patch that the glue is hypoallergenic, I would wear them! I'm 55 now and dealing with lumbar issues, and knee issues.
    I do hope that you get feeling better soon, this is a great site to vent frustrations and also it puts my issues in better light.
    will check in later and hope to find you feeling a little better!
    S. Houston
Sign In or Register to comment.